Louisiana, 2008

Damaging Winds in Louisiana, July 13, 2008

July 13, 2008 · NWS SHV · 3 events in 2 counties and zones

Sunday afternoon, a cold front moved south into northeast Texas and across southwest and south central Arkansas. Showers and thunderstorms developed along this boundary late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Sunday afternoon, a cold front moved south into northeast Texas and across southwest and south central Arkansas. Showers and thunderstorms developed along this boundary late in the day. The thunderstorms rapidly become strong to severe with support of a disturbance aloft moving through the region with the winds aloft being from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 2:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 2:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT SUN JUL 13 2008

.DISCUSSION...
NORTHEAST WINDS HAVE NOSED INTO THE NW CORNER OF THE CWA WITH SOME
GUST TO 20 MPH OR SO. PLENTY OF HEAT AND POOLING DEW POINTS IN NE
TX HAS SEEN A FAIR AMOUNT OF TSTM DEVELOPMENT IN THE LAST HOUR.
EXPECT THIS ACTIVITY TO SPREAD SE WITH OUTFLOW ASSIST WELL INTO
THE EVENING HOURS WITH DECREASING POPS AFTER MIDNIGHT. STILL
FAIRLY WARM TONIGHT...BUT A SLIGHT COOLING TREND ON LOWS WILL
UNFOLD AS LOWER DEW POINTS WORK INTO THE AREA OVER THE NEXT 24
HRS. LITTLE CHANGE IN SHORT OR LONG TERM...ASIDE FROM POPS OVER
THE SW CORNER OF THE CWA EARLY IN THE WEEK AS THIS AREA WILL
REMAIN BETWEEN THE SW RIDGE AND NORTHEASTERN TROUGH WITH SOME LIGHT NW
FLOW OF SORTS. MAV/MEX BLENDED INTO SOME OF EXTENDED AND THE REST
ALMOST LEFT INTACT. /24/

&&

.AVIATION...
WEAK FRONT CONTINUES TO MOVE SLOWLY SOUTH AS OF EARLY AFTERNOON AND
HAS BROUGHT A WIND SHIFT TO A NORTHERLY DIRECTION AS FAR SOUTH AS
INTERSTATE 20. THE FRONT WILL GRADUALLY SINK TO A AEX TO LFK LINE
BY 14/06Z AND BECOME STATIONARY. WINDS WILL CONTINUE TO SHIFT
SLOWLY...BECOMING NORTHEAST MOST AREAS AT 5 TO 10 KNOTS BY MIDNIGHT.
ISOLATED CONVECTION NORTH OF THE FRONTAL BOUNDARY IN SOUTHEAST
OKLAHOMA AND SOUTHWEST AR CONTINUES TO DISSIPATE AS OF EARLY
AFTERNOON. REDEVELOPMENT POSSIBLE THIS AFTERNOON FURTHER SOUTH...
CLOSER TO THE FRONTAL BOUNDARY...AS ANOTHER SHORT WAVE IN THE
NORTHWEST FLOW ALOFT MOVES ACROSS THE REGION. CONVECTION SHOULD
REMAIN SCATTERED AT BEST...AND EXPECTED IN A WINDOW FROM AROUND 22Z
TO 06Z...MAINLY NORTHEAST TEXAS AND NORTH LOUISIANA. FLIGHT
CONDITIONS OUTSIDE OF ANY CONVECTION EXPECTED TO REMAIN MOSTLY VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  70  96 /  30  20  10  10
MLU  71  92  66  95 /  20  10  10  10
DEQ  67  93  65  94 /  20  10  10  10
TXK  71  92  67  93 /  30  10  10  10
ELD  69  93  64  95 /  30  10  10  10
TYR  73  94  72  95 /  30  20  20  20
GGG  72  93  70  95 /  30  20  20  20
LFK  74  93  72  96 /  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/14
Hazardous weather outlook, Jul 13, 11:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN JUL 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING AS A COLD FRONT MOVES THROUGH THE FOUR STATE AREA. ANY
THUNDERSTORMS THAT DO DEVELOP MAY BE ACCOMPANIED BY FREQUENT
LIGHTNING AND HEAVY RAINFALL...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

24

In the hours before

Special weather statement, Jul 13, 3:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 PM CDT SUN JUL 13 2008

ARZ059-OKZ077-TXZ096-097-108-111-112-132200-
BOWIE-CASS-FRANKLIN-LITTLE RIVER-MCCURTAIN-MORRIS-RED RIVER-
403 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 500 PM CDT FOR THE FOLLOWING
COUNTIES
IN SOUTHWEST ARKANSAS
     LITTLE RIVER

IN SOUTHEAST OKLAHOMA
     MCCURTAIN

IN NORTHEAST TEXAS
     RED RIVER...BOWIE...FRANKLIN...MORRIS AND CASS

INCLUDING THE FOLLOWING LOCATIONS
     BOXELDER...DALBY SPRINGS...DE KALB...HOOKS...MAUD...NASH...NEW
     BOSTON...REDWATER...SIMMS...TEXARKANA...US 259 AND I 30
     INTERSECTION...WRIGHT PATTMAN LAKE AND WAKE VILLAGE

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE KALB...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SEEK SHELTER INDOORS...AS FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM.

LAT...LON 3338 9515 3370 9476 3355 9407 3326 9406
      3310 9427 3327 9482 3339 9483 3340 9488
      3340 9500 3339 9504 3340 9509 3339 9512
      3337 9512
TIME...MOT...LOC 2103Z 307DEG 9KT 3346 9465

14

The radar

The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
July 13, 5:00 PM CST
Where
Caddo County, 0.58 mi W of Vivian
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -93.990

Trees and power lines were downed in town.

Thunderstorm Wind, Bossier

When
July 13, 5:50 PM CST
Where
Bossier County, 0.69 mi S of Plain Dealing
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -93.700

Several trees were downed in Plain Dealing, Louisiana.

Thunderstorm Wind, Bossier

When
July 13, 5:50 PM CST
Where
Bossier County, 3.64 mi NNW of Bolinger
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -93.700

Several trees were downed across the northern portion of the parish north of Plain Dealing, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 116809, 116819, 116820.